Is it safe to take allergy medicine while breastfeeding?
Many people have heard that it’s not safe to take any medication while pregnant or breastfeeding. This is true for certain medications, but some allergy medications are safe during breastfeeding. There is no need to suffer through the symptoms associated with allergies while breastfeeding.
There are three things to consider when it comes to taking allergy medications while breastfeeding:
- What effect the drug will have
- What effect it will have on the baby
- How it might affect milk production
Always get advice from a health care provider before taking any medicine while breastfeeding. For something very minimal, health care providers will recommend saline nose or eye drops to alleviate stuffiness or itchy, dry eyes.
Another alternative to treat allergies while nursing is allergy injections or allergen immunotherapy. According to the Joint Task Force on Practice Parameters, “There is no evidence of an increased risk of prescribing or continuing allergen immunotherapy for a parent while breastfeeding and no risk for the breastfed child.”
For continued uncontrolled symptoms, there are also oral allergy medications that are safe to take while breastfeeding.
The risks of allergy medicine while nursing
The risks associated with allergy medicine come from the fact that there are not many scientific studies on pregnant and nursing people. This is because of the risk to the baby. Because of this, there often isn’t enough information to say whether a drug is completely safe and would not have any side effects.
Unsafe allergy medications while breastfeeding
Allergy medications that should be avoided while breastfeeding are those that are classified as first-generation antihistamines and medications that include decongestants. These medications include chlorpheniramine, brompheniramine, diphenhydramine, and pseudoephedrine.
The medications included in this category (first-generation antihistamines) will pass into the breastmilk and have been shown to cause drowsiness, irritability, and colicky symptoms among breastfed babies. A single dose of medication such as pseudoephedrine can influence breast milk production.
The best way to look at these medications is to consider the effect they have when a person takes them. These are the same side effects that a baby could experience if the medicine is passed through the breast milk.
Remember to contact a health care provider or pediatrician for advice before taking any medications while breastfeeding. This will help minimize the risks of complications.